Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
137 Doctors are Online

Unsteady gait and vertigo. MRI showing Mild diffuse cerebral atropathy and ishemic changes of the pons. Can you simplify?

User rating for this question
Very Good
Answered by

Practicing since : 2004
Answered : 1835 Questions
Just had a Brain and Brain stem MRI w/wo contrast. Unsteady gait and episodes of vertigo. Results showed Mild diffuse cerebral atrophy and microvascular ischemic changes of the pons. In layman terms, what does this mean? Thanks. I'm a 63 year old female.
Posted Sun, 6 May 2012 in Brain and Spine
Answered by Dr. Ashish Mittal 20 minutes later
Thanks for your query.

I appreciate your efforts for medical consultation in so much distress.

Important aspects of your query are:
•     63 year old female
•     Known case of hypertension and high cholesterol
•     Currently on sertaline and multiple anti hypertensives
•     MRI showing diffuse cerebral atrophy and microvascular ischemic changes of the pons

MRI findings mean that size of your brain decrease and there is some changes in pons part of brain related to decrease circulation.

These changes can occur because of following reasons (in order of preference in your case): Age related +/-
•     Vascular dementia (Due to small and repeated strokes).
•     Alzheimer dementia.

Your unsteady gait and vertigo may be sequel of structural change in brain. Apart from that vertigo type of symptoms can occur with low blood pressure. As you are already on multiple drugs so get monitoring of BP done to rule out low blood pressure.

For treatment you should continue your medicine for hypertension and sertaline as it is common to have depression in early stages of dementia.

I hope this information has been both informative and helpful for you. In case of any doubt, I will be available for follow ups.

Wish you good health.
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to

The user accepted the expert's answer

Ask a Neurologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor